Hail, Cotton
- When
- May 28, 12:20 AM CST
- Where
- Cotton County, 0.88 mi SW of Temple
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.263, -98.243
MPing report.
Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th. A few very large/significant hailstones were also reported, including in the vicinity of Lawton and Woodward, Oklahoma during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 11:10 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1210 AM CDT Tue May 28 2024 ...New SHORT TERM... .SHORT TERM... (Today and tonight) Issued at 1210 AM CDT Tue May 28 2024 Here we are, back in a stormy pattern, though different from previous weeks. Rather than drylines and cold fronts, this week's weather is brought to you mainly by warm air advection and northwest flow. At the time of writing, we sit with easterly surface flow and a warm front draped across north Texas from about Sweetwater to Aspermont to Denton. A swath of 3000-4000 joules of MUCAPE is advecting north through western north Texas and set to overspread much of western Oklahoma by morning. With a modest low level jet and moderate deep layer shear developing, we could (20-30% chance; note, CAMs may have a low bias in coverage as is sometimes seen in WAA schemes) see a few storms (including a few strong to severe) develop in this region of warm air advection. These would mainly be elevated hailers. Instability peaks around 12Z, then gradually dwindles north to south through the day. However, this is when upper level support finally gets going across much of the region, allowing for an uptick in showers and storms. With the loss of the low level jet and dwindling instability, severe chances will be on the downtick despite increasing coverage of storms. CAMs depict another round of storms developing late this afternoon / evening off the dryline in western Texas. These storms will make their way eastward through the evening into western north Texas and southwest Oklahoma, though what environment they encounter will depend partly on convection earlier in the day. Most models suggest a lack of instability, limiting the severe risk. Day && .LONG TERM... (Tuesday night through next Sunday) Issued at 259 PM CDT Mon May 27 2024 We will continue to see shortwaves across our area as the weak upper ridge gradually builds over the Southern Plains through Thursday. Warm advection will persist north of the stalled frontal boundary across central Texas which may eventually lift as a warm front into our area late this week (Thursday/Friday). The Southern Plains will remain situated well east of the dryline so the moisture & potential instability won't be going away through the long term. As our weak ridge exits on Thursday, weak troughing will start digging through the western U.S. although models deviate with the eastern progression of the trough by Sunday. However, we'll continue to have shortwaves expelled downflow from the trough. With all the forcing & moisture, we'll remain in a "wet" pattern through this weekend with storm POPs every day through early next week. Although deep-layer shear will be on a decreasing trend by Wednesday for organized convection, moderate CAPE values may be sufficient for at least strong to low-end severe storms. Accumulating rainfall each day could start to pose a flooding risk toward the latter part of this week, especially across our southern CWA which could see 4-5 inches storm total rainfall accumulations through Friday. Can't rule out a flood watch being issued in the next couple of days. Temperaturewise, we'll see a cooling trend with mild temperatures falling slightly below seasonably average with the increasing cloud cover and rain potential. However, upper 60s/lower 70s dewpoints will still make it feel humid through much of the southern half of our forecast area. Our cooling trend may end this weekend and becoming hotter again by early next week back into the upper 80s/lower 90s. && .AVIATION... (06Z TAFS) Issued at 1006 PM CDT Mon May 27 2024 VFR/MVFR ceilings this TAF period. Showers/storms are expected to develop overnight/early Tuesday and continue into the evening hours. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 63 79 64 / 50 60 60 30 Hobart OK 82 63 80 64 / 70 70 60 50 Wichita Falls TX 84 66 80 67 / 70 70 60 40 Gage OK 82 60 78 62 / 50 70 50 60 Ponca City OK 81 61 80 62 / 30 30 30 30 Durant OK 83 66 80 65 / 50 60 60 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....68 AVIATION...25
Hazardous Weather Outlook National Weather Service Norman OK 313 PM CDT Mon May 27 2024 OKZ004>048-050>052-TXZ083>090-282015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 313 PM CDT Mon May 27 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk of severe storms late this evening and overnight across western north Texas and portions of southern and western Oklahoma. The primary severe weather threat will be large hail up to the size of golf balls. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... The risk of severe storms will continue Tuesday morning across much of the area as sufficient elevated instability will be present and warm air advection results in scattered thunderstorms across Oklahoma and western north Texas. The main hazard will be large hail with some damaging wind risk as well. This activity is expected to gradually shift south through the morning and into the afternoon with most of the severe storms moving south of the area during the afternoon hours. There will be a chance of thunderstorms each day through Sunday with the most widespread thunderstorms expected to be overnight each night as thunderstorm complexes move into Oklahoma and north Texas from the High Plains. There will be the potential for strong to possible severe storms each day, but the risk and areas that could be affected will become better defined as those days approach. .Flooding... Rain accumulations over several days could also result in a potential for flooding later this week across parts of our area. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
1207 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM Hail Seymour 33.59N 99.26W
05/27/2024 E1.00 Inch Baylor TX Emergency Mngr
&&The Altus AFB radar (KFDR), 68 km away, was scanning. The volume nearest the first event began at 06:21 UTC.
22 hail, 1 thunderstorm wind. Local standard time, as filed.
MPing report.
Relayed image. Additional confirmation from the public of a cracked window. Time is radar estimated.
Relayed by emergency management.
MPing report.
Relayed by emergency management. Time is radar estimated.
Relayed images showing multiple power poles snapped and at least one large tree limb blown down. Time is radar estimated.
Social media image with caliper measurement. Evidence that the hailstone had undergone prior melting. Time is radar estimated.
Golf ball size hail noted along Oklahoma Highway 7, east of the community of Hennepin, nearly to the Interstate 35 junction. Emergency management relayed. Time is radar estimated and location is approximate.
Time is radar estimated.
MPing report.
MPing report.
MPing report.
Relayed images. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181295, 1185702, 1181297, 1181299, 1181368, 1181371, 1181325, 1181375, 1181332, 1181353, 1181358, 1181361, 1181382, 1183723, 1183731, 1183751, 1184638, 1183767, 1184635, 1184636, 1184637, 1184639, 1184640.